Maine, 2025

Heat in Maine, August 12, 2025

August 12, 2025 · NWS CAR · 8 events in 8 counties and zones

Strong high pressure system to the southeast of Maine, as a cold front began to approach from the northwest. This resulted in temperatures in the mid 90s and dew points in the 70s, with heat indices reaching in to the mid-90s to around 100 for most of northern and central Maine for a second consecutive day.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Strong high pressure system to the southeast of Maine, as a cold front began to approach from the northwest. This resulted in temperatures in the mid 90s and dew points in the 70s, with heat indices reaching in to the mid-90s to around 100 for most of northern and central Maine for a second consecutive day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 12, 1:41 AM EST, 5 hours 19 minutes earlier.

Area forecast discussion, Aug 12, 1:41 AM EST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
241 AM EDT Tue Aug 12 2025

.SYNOPSIS...
High pressure will remain ridged southeast of the region
through tonight. A cold front approaches from the northwest on
Wednesday, then crosses the area Thursday. High pressure then
builds down from Quebec behind the front through Friday. High
pressure will shift overhead Saturday as a cold front approaches
from the northwest.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
...Heat Advisory continues today...

Upper ridge remains across the region today with a continuation of
sunny skies and hot and humid conditions. High temperatures this
afternoon are expected to once again climb into the low to mid
90s in most areas away from the coast. Apparent temperatures
will once again climb into the upper 90s in some locations, thus
the current heat advisories remain in effect. Record high
temperatures are once likely to be tied or broken, most
specifically for Caribou, Houlton, and Millinocket (please
refer to climate section below).

The upper ridge continues to break down tonight with another mainly
clear, unseasonably warm and muggy night expected. Patchy late night
fog not totally out of the question. Lows tonight are expected
to generally range from the mid to upper 60s across much of the
region.

Another hot and humid day is expected for Wednesday. Highs on
Wednesday are expected to be a few degrees cooler than those of
today, generally in the upper 80s to lower 90s. Thus, we will
likely remain just shy of heat advisory criteria, although it
will still be quite uncomfortable. Expect mostly sunny skies to
start, followed by increasing afternoon clouds ahead of an
approaching upper trough and surface cold front from Quebec.
Most guidance has now trended slower with the approaching front.
There will be the chance for showers or a thunderstorm later
Wednesday afternoon, mainly across the north Maine Woods. But at
this time no widespread strong storms are expected.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
The timing of the cold front has slowed from previous model
runs, so it is not expected to cross the area until early
Thursday morning. Thunderstorms developing in the warm sector
ahead of the front will persist through Wednesday evening,
turning into showers overnight as solar heating is lost and CAPE
decreases. On Thursday, showers and thunderstorms will continue
across the region just ahead of the cold front. There is not a
lot of bulk shear associated with the system at this point, so
the possibility of severe weather is limited, although one or
two storms could put out some gusty winds with precip loading in
the downdraft. That being said, the storms with the heaviest
precip are more likely to occur on Wednesday and Wednesday
evening in the warm sector, when the warm cloud layer will be
thickest and PWATs are closer to 1.75 inches. Overall this does
not look like a significant chance for severe thunderstorms or
flash flooding.

In terms of QPF, the forecast has become a little more positive
for our drought-risk areas with some QPF now showing along the
southern edges of the front, possibly due to the overnight
frontal passage. Total QPF amounts will still be less than 0.5"
in the north and closer to 0.2" across Downeast and Bangor, so
this will by no means make up for the current precip deficit in
these areas. Still, it will hopefully provide a little relief
for these extra dry locations.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
The cooler air will persist through Friday, but by Saturday
temps will slightly rise in as the high builds in from Quebec.
On Sunday, another cold front will cross the region, bringing
another chance for showers and thunderstorms. Although this
front is a little stronger in terms of a temperature drop, it
still does not look like it will be a drought buster. Monday and
Tuesday will feel quite cool compared to the hot temperatures
from this week, with highs only reaching the upper 60s to mid
70s. Northerly winds behind the front on Monday could be a bit
gustier than we have seen in recent frontal passages, perhaps
gusting to 20 mph in the north. This could be impactful for fire
weather, in particular if the current QPF forecast pans out in
terms of minimal rainfall amounts between now and then.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: VFR conditions are once again expected at all the
terminals through Wednesday. The only exception is the
potential for patchy late night or early morning fog, especially
vicinity KBHB. S to SW wind 5 to 10 kt through Wednesday.

SHORT TERM:

Wed night-Thu...MVFR in rain showers and possible
thunderstorms. S winds 5-10 kts, switching to W on Thu.

Thu night-Sat...VFR. NW winds 5-10 kts, then SW on Sat.

&&

.MARINE...
NEAR TERM: Winds/seas are expected to remain below SCA levels
through Wednesday. Patchy late night and early morning fog may
reduce visibility to 1NM or less at times.

SHORT TERM: Winds and seas will remain below SCA conditions
through this time period.

&&

.CLIMATE...
Record high temperatures are possible in some locations
Tuesday.

Record Highs for today Aug 12:

Caribou: 93 in 1944, forecast high 93
Houlton: 92 in 2020, forecast high 94
Millinocket: 94 in 1944, forecast high 95
Bangor: 100 in 1944, forecast high 95

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 8 PM EDT this evening for MEZ001-002-005-
     006-011-015>017-031-032.
MARINE...None.

&&

Near Term...TWD
Short Term...LF
Long Term...LF
Aviation...TWD/LF
Marine...TWD/LF
Climate...TWD/LF
Hazardous weather outlook, Aug 12, 1:33 AM EST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
233 AM EDT Tue Aug 12 2025

MEZ003-004-010-130645-
Northern Somerset-Northern Piscataquis-Central Piscataquis-
233 AM EDT Tue Aug 12 2025

This Hazardous Weather Outlook is for Central Highlands Maine and
North Woods Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated to scattered thunderstorms expected Wednesday afternoon
and early evening. One or two storms may have the potential to
produce gusty winds and heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-002-005-006-130645-
Northwest Aroostook-Northeast Aroostook-Northern Penobscot-
Southeast Aroostook-
233 AM EDT Tue Aug 12 2025

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Far Northern Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated to scattered thunderstorms expected Wednesday afternoon and
early evening. One or two storms may have the potential to produce
gusty winds and heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-031-032-130645-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Southern Piscataquis-Northern Washington-
233 AM EDT Tue Aug 12 2025

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heat. Local standard time, as filed.

Heat, Northeast Aroostook

When
August 12, 7:00 AM EST to 4:00 PM EST
Where
Northeast Aroostook forecast zone
Reported by
AWOS
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Temperatures in the mid-90s with dewpoints in the 70s, producing heat indexes around mid-90s to 100 degrees.

Heat, Southeast Aroostook

When
August 12, 7:00 AM EST to 4:00 PM EST
Where
Southeast Aroostook forecast zone
Reported by
ASOS
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Temperatures in the mid-90s with dewpoints in the 70s, producing heat indexes around mid-90s to 100 degrees.

Heat, Northern Penobscot

When
August 12, 7:00 AM EST to 4:00 PM EST
Where
Northern Penobscot forecast zone
Reported by
ASOS
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Temperatures in the mid-90s with dewpoints in the 70s, producing heat indexes around mid-90s to 100 degrees.

Heat, Central Penobscot

When
August 12, 7:00 AM EST to 4:00 PM EST
Where
Central Penobscot forecast zone
Reported by
COOP Observer
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Temperatures in the mid-90s with dewpoints in the 70s, producing heat indexes around mid-90s to 100 degrees.

Heat, Southern Piscataquis

When
August 12, 7:00 AM EST to 4:00 PM EST
Where
Southern Piscataquis forecast zone
Reported by
Mesonet
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Temperatures in the mid-90s with dewpoints in the 70s, producing heat indexes around mid-90s to 100 degrees.

Heat, Southern Penobscot

When
August 12, 7:00 AM EST to 4:00 PM EST
Where
Southern Penobscot forecast zone
Reported by
ASOS
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Temperatures in the mid-90s with dewpoints in the 70s, producing heat indexes around mid-90s to 100 degrees.

Heat, Interior Hancock

When
August 12, 7:00 AM EST to 4:00 PM EST
Where
Interior Hancock forecast zone
Reported by
RAWS
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Temperatures in the mid-90s with dewpoints in the 70s, producing heat indexes around mid-90s to 100 degrees.

Heat, Central Washington

When
August 12, 7:00 AM EST to 4:00 PM EST
Where
Central Washington forecast zone
Reported by
AWOS
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Temperatures in the mid-90s with dewpoints in the 70s, producing heat indexes around mid-90s to 100 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2025Every state in 2025This day in weather historyWarnings in Maine, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291835, 1291836, 1291837, 1291838, 1291839, 1291840, 1291841, 1291842.